Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 166, NWS Gaylord, MI

September 27, 1998Oscoda County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 27, 1998, 2:13 AM EDT for Oscoda County, Michigan. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 27, 1998, 2:13 AM EDT (06:13 UTC)
Expired
Sep 27, 1998, 3:15 AM EDT
In force
62 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Oscoda County, MI

What was reported inside it

TimeReportWhereRemark
Sep 27, 2:30 AM EDTThunderstorm Wind 52Mio, MITrees snapped off and/or uprooted. Some powerlines also down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 6.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 1998-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 1998-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WUUS1 KAPN 270615 RRA
SVRAPN
MIC135-270715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
213 AM EDT SUN SEP 27 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSCODA COUNTY IN NORTHEASTERN LOWER MICHIGAN

* UNTIL 315 AM EDT

* AT 210 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES WEST OF MIO OR 12 MILES WEST OF RED
  OAK MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  RED OAK BY 225 AM EDT
  LUZERNE BY 226 AM EDT
  MIO   BY 235 AM EDT
  FAIRVIEW BY 240 AM EDT
  MCKINLEY BY 247 AM EDT


DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR
THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.

KEITH/FARINA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 11:37 AM EDT, 14 hours 36 minutes earlier.

Area forecast discussion, Sep 26, 11:37 AM EDT, 14 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1137 AM EDT SAT SEP 26 1998

14Z SURFACE ANALYSIS INDICATED LOW PRESSURE CENTERED OVER SOUTHEAST
SOUTH DAKOTA. A COLD FRONT EXTENDED EASTWARD ACROSS NORTHERN LOWER
MICHIGAN...WITH A COLD FRONT TRAILING THROUGH THE CENTRAL PLAINS. THE
LOW WILL TRACK RAPIDLY NORTHEASTWARD DURING THE AFTERNOON WITH THE
SUPPORT OF A 100 KNOT UPPER LEVEL JET...REACHING CENTRAL UPPER MICHIGAN
DURING THE EVENING. THE WARM FRONT WILL LIFT INTO EASTERN UPPER
MICHIGAN DURING THE AFTERNOON.

THE MAIN FORECAST CONCERN FOR THE AFTERNOON IS THUNDERSTORM POTENTIAL.
KAPX 88D INDICATES AN AREA OF SHOWERS AND THUNDERSTORMS LIFTING
NORTHEASTWARD ACROSS NORTHERN LAKE MICHIGAN AND EASTERN UPPER TO THE
NORTH OF THE WARM FRONT. A 5O KNOT 850 MB JET WILL SUPPORT MOISTURE
CONVERGENCE ALONG THE WARM FRONT THROUGH THE AFTERNOON. 12Z APX
SOUNDING WAS NOT AVAILABLE...BUT MODIFYING THE 12Z GREEN BAY SOUNDING
FOR EXPECTED LATE AFTERNOON CONDITIONS PRODUCED CAPES OF AROUND 600
J/KG AND LIFTED INDICES OF AROUND -3. SHOWERS AND THUNDERSTORMS WILL
AGAIN OVERSPREAD THE FORECAST AREA DURING THE AFTERNOON WITH THE
APPROACH OF THE LOW. WITH THE STRONG UPPER JET AND SHEAR ALONG THE WARM
FRONT EXPECT THAT SOME OF THE STORMS COULD ORGANIZE ENOUGH TO REACH
SEVERE LEVELS DURING THE AFTERNOON. SOME THINNING OF THE CLOUDS LATER
IN THE AFTERNOON WOULD FURTHER ENHANCE SEVERE POTENTIAL.

NORCROSS

In the hours before

Special weather statement, Sep 26, 10:00 PM EDT, 4 hours 13 minutes before
MIZ008-015>036-041-042-270400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1000 PM EDT SAT SEP 26 1998

...TORNADO WATCH 838 HAS EXPIRED...

TORNADO WATCH 838 THAT WAS IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN
EXPIRED AT 10 PM.  THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTHERN
MICHIGAN...HOWEVER NONE OF THESE ARE EXPECTED TO BECOME SEVERE AT
THIS TIME.

ALTHOUGH THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...
OTHER SHOWERS AND THUNDERSTORMS DEVELOPING OVER CENTRAL WISCONSIN
MAY BECOME SEVERE LATER TONIGHT AS THEY MOVE ACROSS MICHIGAN.

BE PREPARED TONIGHT FOR A CHANCE OF MORE SEVERE WEATHER. THERE IS A
POSSIBILITY THAT A WATCH AND WARNINGS MAY BE ISSUED AFTER MIDNIGHT FOR
PARTS OF NORTHERN MICHIGAN.

LISTEN TO NOAA WEATHER RADIO OR YOU LOCAL TV...RADIO...OR CABLE
TV STATION FOR THE LATEST WEATHER INFORMATION.

CAMPBELL
Special weather statement, Sep 26, 10:00 PM EDT, 4 hours 13 minutes before
MIZ008-015>036-041-042-270400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1000 PM EDT SAT SEP 26 1998

...TORNADO WATCH 838 HAS EXPIRED...

TORNADO WATCH 838 THAT WAS IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN
EXPIRED AT 10 PM.  THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTHERN
MICHIGAN...HOWEVER NONE OF THESE ARE EXPECTED TO BECOME SEVERE AT
THIS TIME.

ALTHOUGH THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...
OTHER SHOWERS AND THUNDERSTORMS DEVELOPING OVER CENTRAL WISCONSIN
MAY BECOME SEVERE LATER TONIGHT AS THEY MOVE ACROSS MICHIGAN.

BE PREPARED TONIGHT FOR A CHANCE OF MORE SEVERE WEATHER. THERE IS A
POSSIBILITY THAT A WATCH AND WARNINGS MAY BE ISSUED AFTER MIDNIGHT FOR
PARTS OF NORTHERN MICHIGAN.

LISTEN TO NOAA WEATHER RADIO OR YOU LOCAL TV...RADIO...OR CABLE
TV STATION FOR THE LATEST WEATHER INFORMATION.

CAMPBELL
Local storm report, Sep 26, 10:47 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1047 PM EDT SAT SEP 26 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 AM    EAST TAWAS                MI   WIND DAMAGE
09/26/98   IOSCO                          1 TO 2 FOOT DIAMETER TREES
                                          DOWN.

0940 AM    WELLSTON                  MI   WIND DAMAGE
09/26/98   MANISTEE                       1 FOOT DIAMETER TREE
                                          SNAPPED OFF. 3 TO 4 INCH
                                          LIMBS BROKEN EVERYWHERE.
                                          CARS AND TRAILERS DENTED.
                                          SKYLIGHTS BROKE OUT.

0100 PM    EAST JORDAN               MI   70 MPH TSTM GUST
09/26/98   CHARLEVOIX

0100 PM    ELMIRA                    MI   80 MPH TSTM GUST
09/26/98   OTSEGO

0110 PM    GAYLORD                   MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         WIDESPREAD STRUCTURAL
                                          DAMAGE OCCURRED IN
                                          DOWNTOWN GAYLORD ALONG
                                          M-32 WIDESPREAD TREES
                                          UPROOTED. BASEBALL SIZED

0112 PM    GAYLORD                   MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         WIDESPREAD TREE AND
                                          STRUCTURAL DAMAGE DOWNTOWN
                                          GAYLORD. POWER LINES DOWN.
                                          ONE INCH HAIL ALSO
                                          REPORTED.

0115 PM    VANDERBILT                MI   1 INCH HAIL
09/26/98   OTSEGO

0115 PM    VANDERBILT                MI   85 MPH TSTM GUST
09/26/98   OTSEGO                         VANDERBILT HIGH SCHOOL
                                          SUSTAINED STRUCTURAL
                                          DAMAGE.

0115 PM    GAYLORD                   MI   UNCONFIRMED TORNADO
9/26/98    OTSEGO                         REPORT WILKINSON ROAD AND
                                          M-32 APPROX. 5E GAYLORD BY
                                          PUBLIC.

0118 PM    GAYLORD                   MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         WIDESPREAD LARGE TREES IN
                                          EXCESS OF 12 TO 14 INCH
                                          DIAMETER UPROOTED THROUGH
                                          THE TOWN OF GAYLORD.

0118 PM    VANDERBILT                MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         ONE INCH HAIL ALSO
                                          REPORTED.

0121 PM    GAYLORD                   MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         WIDESPREAD LARGE TREES
                                          UPROOTED AND STRUCTURAL
                                          DAMAGE 2NW GAYLORD

0204 PM    LACHINE                   MI   .75 INCH HAIL
09/26/98   ALPENA

0213 PM    HILLMAN                   MI   75 MPH TSTM GUST
09/26/98   MONTMORENCY                    TREES DOWN AND UPROOTED
                                          OVER WIDESPREAD AREA AROUND
                                          HILLMAN

0932 PM    PELLSTON                  MI   60 MPH TSTM GUST
09/26/98   EMMET                          ACCOMPANIED BY 0.5 INCH
                                          HAIL

0935 PM    BURT LAKE                 MI   WIND DAMAGE
09/26/98   CHEBOYGAN                      TREES DOWN IN ROADWAYS
                                          NORTH OF M-68
Local storm report, Sep 26, 10:47 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1047 PM EDT SAT SEP 26 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 AM    EAST TAWAS                MI   WIND DAMAGE
09/26/98   IOSCO                          1 TO 2 FOOT DIAMETER TREES
                                          DOWN.

0940 AM    WELLSTON                  MI   WIND DAMAGE
09/26/98   MANISTEE                       1 FOOT DIAMETER TREE
                                          SNAPPED OFF. 3 TO 4 INCH
                                          LIMBS BROKEN EVERYWHERE.
                                          CARS AND TRAILERS DENTED.
                                          SKYLIGHTS BROKE OUT.

0100 PM    EAST JORDAN               MI   70 MPH TSTM GUST
09/26/98   CHARLEVOIX

0100 PM    ELMIRA                    MI   80 MPH TSTM GUST
09/26/98   OTSEGO

0110 PM    GAYLORD                   MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         WIDESPREAD STRUCTURAL
                                          DAMAGE OCCURRED IN
                                          DOWNTOWN GAYLORD ALONG
                                          M-32 WIDESPREAD TREES
                                          UPROOTED. BASEBALL SIZED

0112 PM    GAYLORD                   MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         WIDESPREAD TREE AND
                                          STRUCTURAL DAMAGE DOWNTOWN
                                          GAYLORD. POWER LINES DOWN.
                                          ONE INCH HAIL ALSO
                                          REPORTED.

0115 PM    VANDERBILT                MI   1 INCH HAIL
09/26/98   OTSEGO

0115 PM    VANDERBILT                MI   85 MPH TSTM GUST
09/26/98   OTSEGO                         VANDERBILT HIGH SCHOOL
                                          SUSTAINED STRUCTURAL
                                          DAMAGE.

0115 PM    GAYLORD                   MI   UNCONFIRMED TORNADO
9/26/98    OTSEGO                         REPORT WILKINSON ROAD AND
                                          M-32 APPROX. 5E GAYLORD BY
                                          PUBLIC.

0118 PM    GAYLORD                   MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         WIDESPREAD LARGE TREES IN
                                          EXCESS OF 12 TO 14 INCH
                                          DIAMETER UPROOTED THROUGH
                                          THE TOWN OF GAYLORD.

0118 PM    VANDERBILT                MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         ONE INCH HAIL ALSO
                                          REPORTED.

0121 PM    GAYLORD                   MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         WIDESPREAD LARGE TREES
                                          UPROOTED AND STRUCTURAL
                                          DAMAGE 2NW GAYLORD

0204 PM    LACHINE                   MI   .75 INCH HAIL
09/26/98   ALPENA

0213 PM    HILLMAN                   MI   75 MPH TSTM GUST
09/26/98   MONTMORENCY                    TREES DOWN AND UPROOTED
                                          OVER WIDESPREAD AREA AROUND
                                          HILLMAN

0932 PM    PELLSTON                  MI   60 MPH TSTM GUST
09/26/98   EMMET                          ACCOMPANIED BY 0.5 INCH
                                          HAIL

0935 PM    BURT LAKE                 MI   WIND DAMAGE
09/26/98   CHEBOYGAN                      TREES DOWN IN ROADWAYS
                                          NORTH OF M-68

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:35 PM EDTSevere Thunderstorm WarningAPXCharlevoix45 min
Sep 26, 8:50 PM EDTSevere Thunderstorm WarningAPXEmmet65 min
Sep 26, 9:25 PM EDTSevere Thunderstorm WarningAPXCheboygan45 min
Sep 27, 12:43 AM EDTSevere Thunderstorm WarningAPXBenzie47 min
Sep 27, 1:15 AM EDTSevere Thunderstorm WarningAPXGrand Traverse60 min
Sep 27, 1:36 AM EDTSevere Thunderstorm WarningAPXKalkaska59 min
Sep 27, 1:54 AM EDTSevere Thunderstorm WarningAPXCrawford61 min
Sep 27, 2:42 AM EDTSevere Thunderstorm WarningAPXAlcona33 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.